The Diabetes Forum Support Community For Diabetics Online banner
1 - 8 of 8 Posts

·
Registered
Joined
·
1,298 Posts
Discussion Starter · #1 ·
Hi there,

I started on my meds just over a week ago starting with Metformin 500mg once a day with the aim to be on 3 a day shortly. I am up to 2 a day now, breakfast and dinner, so far side effects only gas and nausea really - I have a cast-iron stomach, and the nausea has since settled down so will be going up to 3 very soon.
However, I also started on 40mg Simvastatin at bedtime on Saturday and have felt really tight in my calf muscles all week. More difficult to handle I have not slept properly for the past 5 days - my normal toilet visits but what is new is I wake sweating at 4am and then that is it no more shut-eye for me. I can't manage on too little sleep, it makes me irritable and weepy - not good when teaching teenagers...lol! I tried to get an appointment to see my doctor but didn't make it past the receptionist and have to try again tomorrow for a Tuesday appointment. Am I right in assuming that it is the Statin causing this or is it just a side effect of Diabetes?? FYI I was dignosed with early menopause 4 years ago and am currently on HRT for that - 2mg Elleste Solo.

Help!!!!
Best wishes,
:eek:Clea
 

·
Registered
Joined
·
165 Posts
how are your sugars during weeping/irritated periods? I can get cranky & emotional (well emotional as my german heritage allows) if i'm low or high
 

·
Registered
Joined
·
1,298 Posts
Discussion Starter · #3 ·
I don't actually know at this point - I have not got a meter yet. Apparently I will get one when I go on the diabetes course but that is not until the 8th April. In the meantime I have ordered one from eBay but waiting for it to turn up atm.
 

·
Registered
Joined
·
165 Posts
might check your local pharmacy the walgreens near me has some meters for sale for $20 might be decent stop gap measure til your meter arrives
 
G

·
Hi Clea - yeah you get side effects on most drugs I find. One thing to watch is that diabetes can make you deficient in magnesium, chronium, and vitamin D. Make sure you get a good magnesium supplement which should help with the muscles cramping. You really need to get that glucometer to start testing. I agree with Joe that you can get emotional during highs or lows. Diabetes can affect your mood. We're supposed to try and keep our BGLs as stable as we can... but sometimes that can be out of our control despite our best efforts. But if you start testing regularly, you at least know what's happening to you. :D
 

·
Registered
Joined
·
4,368 Posts
Metformin should not make you go low because it works in the liver, not the pancreas. I was on another statin for a year and had a lot of little aches and pains that I thought were due to other things like exercise, artritis or just getting old. Finally last summer after a severe sinus infection I got overall body muscle aches. I barely could walk. I finally realised it was the statin. So definitely talk to your doctor about discontinuing the statin. Are your cholesterol numbers very high? There is a lot of debate over LDL numbers.
 

·
Registered
Joined
·
2,771 Posts
Being on a statin can cause muscle cramping. It is good that you are going to see your doctor. I get some muscle cramping on simivastatin and just make sure it doesn't get really bad. I need the help to lower my cholesterol.
 

·
Registered
Joined
·
2 Posts
1970clea said:
Hi there,

I started on my meds just over a week ago starting with Metformin 500mg once a day with the aim to be on 3 a day shortly. I am up to 2 a day now, breakfast and dinner, so far side effects only gas and nausea really - I have a cast-iron stomach, and the nausea has since settled down so will be going up to 3 very soon.
However, I also started on 40mg Simvastatin at bedtime on Saturday and have felt really tight in my calf muscles all week. More difficult to handle I have not slept properly for the past 5 days - my normal toilet visits but what is new is I wake sweating at 4am and then that is it no more shut-eye for me. I can't manage on too little sleep, it makes me irritable and weepy - not good when teaching teenagers...lol! I tried to get an appointment to see my doctor but didn't make it past the receptionist and have to try again tomorrow for a Tuesday appointment. Am I right in assuming that it is the Statin causing this or is it just a side effect of Diabetes?? FYI I was dignosed with early menopause 4 years ago and am currently on HRT for that - 2mg Elleste Solo.

Help!!!!
Best wishes,
:eek:Clea
Yes, statins can cause muscle cramps as well as muscle loss in some people. Statins rob the body of CoQ10. Ask your doctor about how much of this supplement you should take. I take about 150 mg per day. Started with 90 mg and worked up. It's normally safe to take.
 
1 - 8 of 8 Posts
Top